Treating Muscle Pain Caused By Statin Drugs

Dear Dr. Mirkin:

How do you treat muscle pain from statin pills?

Answer: Statins are drugs to lower cholesterol. More than ten percent of people who take them suffer muscle pain, and they can also decrease muscle strength and endurance. The more and the harder you exercise, the more likely you are to suffer muscle pain from taking statin drugs. You increase risk for muscle pain with higher doses and taking other drugs with statins. Coenzyme Q10 and vitamin D have been used to prevent and treat statin muscle pain, but most people taking these pills still have muscle pain.

The people most likely to suffer statin-induced muscle pain have vitamin D3 levels below 32ng/ml (Translational Research, January 2009). The most effective treatments are to stop the medication, use lower doses, use them every other day or twice a week, and raise low vitamin D3 levels to at least 30 ng/ml, equal to 75 nmol/L (Current Atherosclerosis Reports, published online July 14, 2010). Check with your doctor.

The following two tabs change content below.
Dr. Gabe Mirkin

A practicing physician for more than 40 years and a radio talk show host for 25, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is one of a very few doctors board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology.

Dr. Mirkin's latest book is The Healthy Heart Miracle, published by HarperCollins. His daily short features on fitness have been heard on CBS Radio News stations since the 1970's.

He has written 16 books including The Sportsmedicine Book, the best-selling book on the subject that has been translated into many languages. Dr. Mirkin did his residency at the Massachusetts General Hospital and over the years he has served as a Teaching Fellow at Johns Hopkins Medical School, Assistant Professor at the University of Maryland, and Associate Clinical Professor in Pediatrics at the Georgetown University School of Medicine.

Read more at www.drmirkin.com.

Please let us know what you think about this article. All comments will be moderated before being posted publicly.

Comments

  1. Noella Carriere says

    I have muscle pain in my legs with every different statins. My doctor insist that I take them. I told him to let me die from cholesterol but he doesn’t seem to understand my problem. I would change doctor but doctors are hard to find. His name is Dr.Greenspoon on Victoria St in Hamilton,On. Canada
    I wish somebody would tell him that muscle pain in my legs HURT. when I feel tired some, I fall down–my legs give out and I drop like a ton of bricks.
    Thank you for your patience. Noella

  2. Joey says

    I have talked to two persons – they were searching for pain med. they have had severe complications from their Statin drugs – to the point of being disaabled – apparently muscle spasms – severe enough to tear the muscle. Is this common ?

  3. Anonymous says

    for the cramps in legs from statins, take ubiquinol, and lot of extra magnesium, stretch hamstrings and calf muscle, and shins……really helps

  4. Tom says

    Switch to eating only organic food, stay away from cooking oils (except coconut oil) and high fructose corn syrup, and watch your cholesterol levels normalize without statin drugs.

  5. annonomys says

    Good idea Tom. Why don’t all of you taking these statin drugs investigate all the side effects they cause before you let your doctor talk you into taking poison. We are so programed to go to the doctor and get a pill to fix what ever is wrong. We never question the doctor about what he has prescribed, we just get the RX filled and start taking it. Doctors are are trained by the pharmaceutical reps about the drugs they are prescribing. Do you think the reps are going to tell the doctor the whole truth about the drug if it means they can’t sell it? We need to be responsible for our own health and not depend on the doctor to do it will pills. The doctors are doing what they have been trained to do. Write a prescription and let you suffer the out come. Always seek a second opinion. Look for alternative ways to correct your problem. Almost anything can be reversed naturally if we are willing to put out the effort. A drug is the easy way out for someone not willing to find a better answer.

Leave a Reply

Your email address will not be published. Required fields are marked *